Like our blog?! Click here to receive our monthly posts straight to your inbox!

Done over by the flu? Don’t overdo it with acetaminophen!

Posted: January 30th, 2018 | Tags: , , , , , | No Comments »

While the flu always has the potential to be deadly, you may not know about a hidden danger lurking in your medicine cabinet, especially during cold and flu season: acetaminophen (Tylenol).

Acetaminophen is a common drug for treating flu symptoms, like fever and chills, muscle and body aches, headaches, and sore throats. Acetaminophen, however, can’t do it all; in order to treat a cough or runny nose, someone experiencing flu symptoms usually turns to additional over-the-counter products for relief. And here’s where trouble can arise: multi-symptom cold symptom relief products often also contain acetaminophen. The maximum daily dose of acetaminophen recommended by McNeal, the maker of Tylenol, is 3,000 mg for adults. The dosing for children is based on weight; age and/or weight-based dosing is on the back of boxes, vials and containers of pediatric formulations of acetaminophen to help guide caregivers.   If a person takes multiple acetaminophen-containing products, the math can quickly add up to a potentially toxic dose.

For example, let’s say an adult takes Vicks DayQuilTM multi-symptom relief medication four times a day. Each dose of the medication contains 650 mg of acetaminophen, for a total daily dose 2,600 mg. If this person also takes a single, 500 mg dose of TYLENOL® Extra Strength, they’re already over the recommended limit of 3,000 mg per day. Furthermore, if they don’t realize both products contain acetaminophen and take the maximum recommended dose of both products in a single day they’ll have ingested 5,600 mg, a potentially toxic amount. And that doesn’t even take into account a dose of Vicks NyQuilTM at bedtime, which would put the patient at 6,250 mg of acetaminophen. Adhering to the labeled daily acetaminophen dose is paramount because too much of this drug is a well-documented cause of liver damage, which can lead to liver transplant or even death.

An eye-opening report in a recent New York Times article highlights this very real and dangerous issue. The patient, a 20-year-old pregnant woman, had been battling flu-like symptoms, and as her condition worsened, she presented to the hospital emergency department for a third time. Blood laboratory abnormalities indicated significant liver damage. A doctor in the ICU eventually discovered that the patient unknowingly overdosed on acetaminophen by taking twice the recommended daily dose for several days. She was treated with an intravenous antidote, and fortunately, she made a full recovery.

When acetaminophen doses are repeatedly exceeded, or a single large overdose occurs, acetaminophen damages the liver.

Certain patient populations may be at greater risk for acetaminophen-induced liver damage, even at recommended doses. Conditions associated with poor dietary intake—including viral illnesses like the common cold or flu, AIDS, pregnancy, chronic heavy alcohol use, and anorexia—can decrease the liver’s ability to avoid the toxic effects of excess acetaminophen. Nationally, U.S. poison control centers receive over 100,000 cases involving acetaminophen annually. In 2017, the Illinois Poison Center (IPC) was consulted on 5,000 cases involving acetaminophen. These statistics make it one of the most common drugs involved in accidental poisonings and intentional drug overdoses.

This doesn’t mean acetaminophen-containing products shouldn’t be used when needed. Rather, individuals should always follow the instructions listed on medications carefully, pay special attention to label warnings and be aware of all the ingredients in over-the-counter cold products—and any other kind of medication. Do exactly as the TV and radio ads suggest and “use only as directed.” If you have any questions about acetaminophen, consult your physician or pharmacist or call the IPC at 1-800-222-1222 (click here for a free Safety Complimentary Packet). By taking these precautions, you can at least breathe easy (figuratively speaking) about medication safety—and hopefully, it won’t be long before your flu relief medicine has you literally breathing easy as well!

Until next time, Matt Novak and Tony Burda

Bookmark and Share

Related posts:

  1. Too Much of A Good Thing…
  2. Coming Soon to a Pharmacy Near You…
  3. 10pm-11pm (17 calls)
  4. Poisoning is a Matter of Dose
  5. Day in the life of a Poison Center: 10pm-11pm


Leave a Reply